Message delay in Mobile Ad Hoc Networks

R. Groenevelt, P. Nain, G.M. Koole

Research output: Contribution to JournalArticleAcademicpeer-review


A stochastic model is introduced that accurately models the message delay in mobile ad hoc networks where nodes relay messages and the networks are sparsely populated. The model has only two input parameters: the number of nodes and the parameter of an exponential distribution which describes the time until two random mobiles come within communication range of one another. Closed-form expressions are obtained for the Laplace-Stieltjes transform of the message delay, defined as the time needed to transfer a message between a source and a destination. From this we derive both a closed-form expression and an asymptotic approximation (as a function of the number of nodes) of the expected message delay. As an additional result, the probability distribution function is obtained for the number of copies of the message at the time the message is delivered. These calculations are carried out for two protocols: the two-hop multicopy and the unrestricted multicopy protocols. It is shown that despite its simplicity, the model accurately predicts the message delay for both relay strategies for a number of mobility models (the random waypoint, random direction and the random walker mobility models). © 2005 Elsevier B.V. All rights reserved.
Original languageEnglish
Pages (from-to)210-228
JournalPerformance Evaluation
Publication statusPublished - 2005

Bibliographical note


Cite this